Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 18, NWS San Diego, CA

January 28, 2008San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jan 28, 2008, 12:31 AM PST for San Bernardino County, California. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 28, 2008, 12:31 AM PST (08:31 UTC)
Expired
Jan 28, 2008, 2:30 AM PST
In force
119 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 54 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 280841
FFWSGX
CAC071-281030-
/O.NEW.KSGX.FF.W.0018.080128T0831Z-080128T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1231 AM PST MON JAN 28 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 230 AM PST

* AT 1224 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM HEAVY RAIN OVER WATERMAN CANYON IN THE VICINITY
  OF CRESTLINE...RIM FOREST...AND THE NORTHERN CITY LIMITS OF SAN
  BERNARDINO.

RUNOFF WILL BE MOVING DOWN WATERMAN CANYON AND ITS DRAINAGE BASIN.
EROSION MAY EFFECT PARTS OF HIGHWAY 18 BETWEEN CRESTLINE AND WATERMAN
CANYON ROAD...AND COULD REACH THE NORTHERN CITY LIMITS OF THE CITY OF
SAN BERNARDINO IN THE VICINITY OF WATERMAN CANYON.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE POSSIBLE WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3421 11730 3423 11731 3423 11727 3422 11727
      3422 11725 3420 11724 3416 11725 3416 11727
      3416 11729
TIME...MOT...LOC 0831Z 180DEG 0KT 3422 11728

$$

MACKECHNIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 9:30 PM PST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 27, 9:30 PM PST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST SUN JAN 27 2008

.SYNOPSIS...A LOW PRESSURE TROUGH OVER THE PACIFIC WILL MOVE INLAND
TONIGHT BRINGING PERIODS OF RAIN...SNOW...AND GUSTY WINDS. THE RAIN
WILL BE HEAVY AT TIMES WITH FLASH FLOODING POSSIBLE THROUGH EARLY
MONDAY. DRIER NORTHWEST FLOW TUESDAY WILL BE FOLLOWED BY A FAST
MOVING TROUGH BRINGING COOL...BREEZY WEATHER AND POSSIBLE SHOWERS
WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE 00Z NKX SOUNDING SHOWED SATURATION TO 12000 FEET ALONG WITH
QUITE A BIT OF COOLING ALOFT. THE ATMOSPHERE WAS MODERATELY UNSTABLE
WITH A CAPE OF 156 J/KG. EMBEDDED SHORTWAVES IN THE CYCLONIC FLOW
WILL KEEP THE WEATHER ACTIVE TONIGHT...ESPECIALLY WITH A
MOIST...UNSTABLE AIRMASS IN PLACE AHEAD OF THE MAIN VORT MAX
ROUNDING PT CONCEPTION THIS EVENING. THEREFORE...HAVE EXTENDED THE
FLASH FLOOD WATCH THROUGH 9 AM MONDAY FOR CONVECTIVE CELLS WITH
INTENSE RAIN RATES OF 3/4 TO 1 INCH PER HOUR OVER ALREADY SATURATED
GROUND. 850 MB SOUTHWEST WINDS FROM 30-50 KT WILL CONTINUE TO
SUPPORT STRONG OROGRAPHIC LIFT FOR RAPID ACCUMULATION OF HIGH
ELEVATION MOUNTAIN SNOW.

SNOW LEVELS HAVE LOWERED TO 5500 FEET THIS EVENING. HEAVY SNOW ABOVE
6000 FEET AND SOUTHWEST WINDS FROM 30-40 MPH RESULTED WHITE-OUT
CONDITIONS IN THE SAN BERNARDINO MTNS ABOVE 6000 FEET EARLIER TODAY.
CONVECTIVE BANDS OF HEAVY SNOW WILL CONTINUE OVERNIGHT IN THE SAN
BERN AND RIVERSIDE COUNTY MTNS...SPREADING SOUTH INTO THE HIGHER
TERRAIN OF THE SAN DIEGO COUNTY MTNS AS SNOW LEVELS FALL TO 5000
FEET LATER TONIGHT. WINTER STORM WARNINGS FOR HEAVY SNOW...STRONG
WINDS...BLOWING SNOW AND DENSE FOG CONTINUE.

THE SNOW WILL TAPER OFF IN THE SAN BERNARDINO MOUNTAINS IN THE
MORNING...AND IN THE SAN DIEGO MTNS IN THE AFTERNOON. STRONG
NORTHWEST WINDS BEHIND THE TROUGH WILL BRING MORE STRONG WINDS...AND
WIND ADVISORIES MAY BE NEEDED TOMORROW AFTERNOON IN THE MTNS AND
DESERTS.

ON TUESDAY WE WILL BE BETWEEN SYSTEMS AND GET A BREAK FROM MOST OF
THE RAIN AND SNOW. THEN ANOTHER TROUGH ON WEDNESDAY BRINGS ANOTHER
CHANCE FOR SHOWERS ALONG WITH ANOTHER SHOT OF COOL AIR. THIS STORM
WILL BE MUCH DRIER THAN THE CURRENT ONE WITH ITS INSIDE TRACK. ITS
BIGGEST IMPACTS MIGHT BE A STRONG WIND EVENT IN THE MTNS AND
DESERTS.

&&

.AVIATION...
280450Z...BANDS OF SHOWERS WILL CONTINUE AT TIMES OVERNIGHT. LOCAL
VSBYS WILL FALL TO BELOW 3 MILES...AND CIGS WILL FALL LOCALLY TO
UNDER 1000 FT AGL. OUTSIDE OF THE SHOWERS...VSBYS WILL MOSTLY BE
ABOVE 5 MILES...AND CIGS WILL BE AROUND 3000 FT MSL. THE LOW CIGS IN
THE COACHELLA VALLEY...INCLUDING KPSP AND KTRM...APPEAR TO BE RISING
ABOVE 3000 FT. THE SHOWERS WILL CONTINUE THROUGH MONDAY AND
DISSIPATE MONDAY EVENING. LOCAL WIND GUSTS WILL REACH 25 KT NEAR THE
COAST AND 40 KT IN THE MTNS.

&&

.MARINE...
280450Z...LOCAL SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE
OVERNIGHT DUE TO SOME SOUTH WINDS TO 25 KNOTS. THE SMALL CRAFT
ADVISORY WILL BE ALLOWED TO EXPIRE AT 400 AM. ELEVATED SHORT PERIOD
SWELL...EXCEEDING 5 FT LOCALLY...FROM S AND SW WILL GRADUALLY BECOME
WESTERLY MONDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH ENTIRE CWA THROUGH 9 AM MONDAY. SEE LAXFFASGX.

WINTER STORM WARNING FOR THE RIVERSIDE COUNTY...SAN BERNARDINO
COUNTY...AND SAN DIEGO COUNTY MOUNTAINS. SEE LAXWSWSGX.

SMALL CRAFT ADVISORY THROUGH LATE TONIGHT...SEE LAXCWFSGX.

&&

PUBLIC...MOEDE
AVIATION/MARINE...MAXWELL

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jan 27, 8:45 PM PST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
845 PM PST SUN JAN 27 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-281200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
845 PM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

A STRONG PACIFIC LOW PRESSURE SYSTEM WILL BRING SCATTERED SHOWERS
INTO MONDAY WITH HEAVY RAIN...GUSTY WINDS...AND MOUNTAIN SNOW.

.DAY ONE... TONIGHT.

* FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 9 AM MONDAY.
  HEAVY RAIN COULD CAUSE DEBRIS FLOWS...ESPECIALLY IN THE BURN
  AREAS. SEE LAXFFASGX FOR DETAILS.

* A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO...
  SAN DIEGO AND RIVERSIDE COUNTY MOUNTAINS TONIGHT. SEE LAXWSWSGX.

* VERY STRONG WINDS ACROSS ALL AREAS TONIGHT. SMALL CRAFT ADVISORIES
  AND GALE WARNINGS ARE IN EFFECT. SEE LAXCWFSGX. WIND ADVISORY ON
  LAND SEE LAXNPWSGX.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

* FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 9 AM MONDAY.
  HEAVY RAIN COULD CAUSE DEBRIS FLOWS...ESPECIALLY IN THE BURN
  AREAS. SEE LAXFFASGX FOR DETAILS.

* STRONG AND GUSTY WINDS OVER THE MOUNTAINS AND DESERTS THROUGH MONDAY
  EVENING.

* A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO...SAN
  DIEGO AND RIVERSIDE COUNTY MOUNTAINS MONDAY. SEE LAXWSWSGX.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED FOR TODAY.

MOEDE

In the hours before

Local storm report, Jan 27, 9:52 PM PST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
952 PM PST SUN JAN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      7 ESE PAUMA VALLEY      33.26N 116.87W
01/27/2008                   SAN DIEGO          CA   LAW ENFORCEMENT

            LARGE MUD SLIDE AND A LOT OF WATER COMING DOWN THE
            MOUNTAIN NEAR 76 AND PAUMA RESERVATION ROAD.

&&

SCV
Local storm report, Jan 27, 9:56 PM PST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
956 PM PST SUN JAN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      PAUMA VALLEY            33.30N 116.98W
01/27/2008                   SAN DIEGO          CA   LAW ENFORCEMENT

            LARGE MUD SLIDE AND A LOT OF WATER COMING DOWN THE
            MOUNTAIN NEAR 76 AND PAUMA RESERVATION ROAD.

&&

SCV
Local storm report, Jan 27, 10:21 PM PST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1021 PM PST SUN JAN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      5 SW PALOMAR MOUNTAIN   33.31N 116.90W
01/27/2008                   SAN DIEGO          CA   EMERGENCY MNGR

            3 DEBRIS/MUD FLOWS HAVE CLOSED HIGHWAY 76 WITH 2 OTHER
            DEBRIS/MUD FLOWS ON THE SAME ROAD. THE ROAD UP TO PALOMAR
            MOUNTAINS IS CLOSED DUE TO DEBRIS/MUD FLOWS.

&&

DWHITL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 4:06 PM PSTFlash Flood WarningSGXSan Diego84 min
Jan 27, 8:07 PM PSTFlash Flood WarningSGXSan Diego83 min
Jan 27, 9:26 PM PSTFlash Flood WarningSGXSan Diego94 min
Jan 28, 12:11 AM PSTFlash Flood WarningSGXSan Diego94 min
Jan 28, 4:54 AM PSTFlash Flood WarningSGXSan Bernardino2 hr
Jan 28, 9:43 AM PSTSnow AdvisorySGXRiverside, San Bernardino, San Diego4 hr
Jan 28, 9:52 AM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego10 hr
Jan 28, 12:42 PM PSTHigh Wind WarningSGXSan Bernardino7 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.